Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Wichita, KS

May 26, 2000Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 1:52 PM CDT for Ellsworth County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 1:52 PM CDT (18:52 UTC)
Expired
May 26, 2000, 2:15 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 148 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 1:58 PM CDTHail 1Black Wolf, KS
May 26, 2:05 PM CDTHail 1.75Ellsworth, KS
May 26, 2:25 PM CDTHail 1.75Ellsworth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS53 KICT 261853
SVRICT
KSC053-261915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
152 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLSWORTH COUNTY IN CENTRAL KANSAS

* UNTIL 215 PM CDT.

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELLSWORTH COUNTY...OR ABOUT 28 MILES EAST
  OF RUSSELL...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN ELLSWORTH COUNTY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS...
  WINDS UP TO 60 MILES AN HOUR...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 215 PM CDT.

LAT...LON 3880 9839 3872 9831 3885 9801 3886 9836

CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:50 AM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, May 26, 3:50 AM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT FRI MAY 26 2000

00Z UA SHOWS LOTS OF MOISTURE POOLING ALONG 850MB WARM FRONT
EXTENDING ALONG KS/OK BORDER. STRONG APPROACHING SHORTWAVE ALONG
WITH COUPLED 300MB JET...PRODUCING WIDESPREAD TSRA ACROSS FCST AREA.
THIS INITIAL SHORTWAVE EXPECTED TO PUSH ON THROUGH TO THE NORTHEAST
CARRYING MOST OF THE TSRA WITH IT. WOULD EXPECT MOST OF THIS BATCH
TO BE DONE BY NOON.

TRACKING MOVEMENT OF NEXT WAVE WILL PUT IT INTO THE AREA DURING THE
EVENING HOURS TODAY. THIS ONE DOES NOT APPEAR TO BE AS STRONG. 850MB
WINDS BECOME MORE SOUTHWESTERLY WHICH WILL PUSH MOST OF THE MOISTURE
EAST OF THE AREA. WILL THEREFORE LOWER POPS SLIGHTLY...FWC AGREES.
TENTATIVELY WILL NOT ISSUE FLASH FLOOD WATCH FOR TONIGHT. THINK MAIN
PRECIP IN OUR FCST AREA WILL OCCUR AFTER NEXT ZONE ISSUANCE AND WILL
LET DAY SHIFT WORRY ABOUT THAT.

TEMPS AND EXTENDED LOOK PRETTY GOOD.

FCSTID = 7/NRR
ICT   83  65  85  60 /  40  50  20  30
HUT   83  63  85  58 /  40  50  20  30
EWK   83  65  84  58 /  50  50  20  30
EQA   81  66  83  60 /  50  50  20  30
WLD   83  66  85  60 /  40  50  20  30
RSL   83  58  85  54 /  60  40  10   5
GBD   83  59  85  56 /  50  40  10   5
SLN   81  64  85  55 /  80  50  20   5
MPR   82  64  84  57 /  70  50  20   5
CFV   80  67  83  60 /  90  50  20  10
CNU   79  67  83  60 /  90  50  20  10
K88   78  67  83  60 /  90  50  20  10

.ICT...NONE.

In the hours before

Local storm report, May 26, 9:54 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
954 AM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 AM    WICHITA                   KS   WIND DAMAGE
05/26/00   SEDGWICK                       TWO TREES WERE BLOWN DOWN
                                          WITH ONE FALLING ONTO A
                                          HOUSE. THIS WAS RELAYED
                                          FROM LOCAL MEDIA KSNW.

0220 AM    2 SE ELLSWORTH            KS   FLOOD
05/26/00   ELLSWORTH                      LAW ENFORCEMENT REPORTED
                                          THAT WATER WAS COVERING
                                          AVENUE L.

CWH
Local storm report, May 26, 10:36 AM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 AM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    ANTHONY                   KS   FLOOD
05/26/00   HARPER                         LAW ENFORCEMENT REPORTED
                                          THAT SEVERAL COUNTY ROADS
                                          WERE UNDER WATER. TWO
                                          BRIDGES HAD BEEN WASHED
                                          OUT. THEY WERE SANDBAGGING
                                          AT ANTHONY LAKE. SEVERAL
                                          HOUSES HAD BEEN FLOODED.

CWH
Local storm report, May 26, 10:49 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1049 AM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    CONWAY SPRINGS            KS   WIND DAMAGE
05/26/00   SUMNER                         A TRAINED WEATHER SPOTTER
                                          REPORTED THAT A 7 TO 8 INCH
                                          DIAMETER TREE LIMB WAS
                                          BLOWN DOWN.
Special weather statement, May 26, 11:56 AM CDT, 1 hour 56 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT FRI MAY 26 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

THE SYNOPSIS:
AT MIDDAY LOW PRESSURE WAS LOCATED OVER NORTHWEST KANSAS...WITH
A WEAK WARM FRONT EXTENDING EAST ALONG I-70.  STRONGER WINDS ALOFT
WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING.  A COLD
FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT.

THERE IS A CHANCE OF THUNDERSTORMS BOTH THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE AREA.  IT IS NOT CLEAR AT THIS TIME...EXACTLY WHEN
OR WHERE THUNDERSTORMS WILL DEVELOP...HOWEVER THERE IS A GOOD CHANCE
THAT AT LEAST A FEW WILL BE SEVERE.

SPECIAL WEATHER OBSERVATIONS ARE PLANNED FOR EARLY THIS AFTERNOON
WHICH SHOULD ALLOW A MORE REFINED OUTLOOK.  AN UPDATED HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED BETWEEN 2 PM AND 4 PM.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS THE ENTIRE AREA.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:32 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 25, 10:44 PM CDTSevere Thunderstorm WarningICTHarper46 min
May 25, 11:23 PM CDTSevere Thunderstorm WarningICTHarper37 min
May 25, 11:29 PM CDTFlash Flood WarningICTHarper3 hr
May 25, 11:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
May 26, 12:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
May 26, 1:09 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner66 min
May 26, 1:20 AM CDTFlash Flood WarningICTEllsworth6 hr
May 26, 1:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
May 26, 2:09 AM CDTFlash Flood WarningICTHarper6 hr
May 26, 2:21 AM CDTSevere Thunderstorm WarningICTChautauqua54 min
May 26, 2:46 AM CDTSevere Thunderstorm WarningICTElk59 min
May 26, 2:15 PM CDTSevere Thunderstorm WarningICTEllsworth30 min
May 26, 3:25 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 26, 3:29 PM CDTSevere Thunderstorm WarningICTReno61 min
May 26, 3:44 PM CDTSevere Thunderstorm WarningICTHarvey46 min
May 26, 4:35 PM CDTSevere Thunderstorm WarningICTMarion55 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.